Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 264, NWS Dodge City, KS

August 6, 2013Barber County, Comanche County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 6, 2013, 9:14 PM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2013, 9:14 PM CDT (02:14 UTC)
Expired
Aug 6, 2013, 10:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barber County, KS, Comanche County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS53 KDDC 070214
SVRDDC
KSC007-033-097-070300-
/O.NEW.KDDC.SV.W.0264.130807T0214Z-130807T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT TUE AUG 6 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1000 PM CDT

* AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILMORE...
  AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WILMORE...BELVIDERE AND SUN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3741 9948 3753 9906 3750 9901 3747 9901
      3747 9897 3741 9890 3726 9895 3721 9946
TIME...MOT...LOC 0215Z 254DEG 24KT 3734 9927

HAIL...1.00IN
WIND...60MPH

$$

GERARD
1 follow-up statement
913 
WWUS53 KDDC 070256
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT TUE AUG 6 2013

KSC007-033-097-070306-
/O.EXP.KDDC.SV.W.0264.000000T0000Z-130807T0300Z/
KIOWA KS-BARBER KS-COMANCHE KS-
956 PM CDT TUE AUG 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COMANCHE...
NORTHWESTERN BARBER AND SOUTHEASTERN KIOWA COUNTIES WILL EXPIRE AT
1000 PM CDT/900 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3741 9948 3753 9906 3750 9901 3747 9901
      3747 9897 3741 9890 3726 9895 3721 9946
TIME...MOT...LOC 0256Z 254DEG 24KT 3741 9894

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:56 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 6, 5:56 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT Tue Aug 6 2013

...Updated for the 00z TAFs and aviation discussion...

.SHORT TERM...(This evening through Wednesday) ISSUED AT 235 PM CDT
TUE AUG 6 2013

The wet weather pattern continues as weak disturbances move around
the periphery of an upper level high centered across Texas. The mid
and lower levels of the atmosphere will be quite moist for this time
of the year with PWAT values over 1.25 inches across western Kansas
through the short term period. Thunderstorms are expected to form
across far western Kansas this afternoon and spread eastward through
the evening. Some of these storms may become severe with large hail
and damaging winds being the main concern. A few other storms could
form across the KS/OK border where a stationary front is located.
Thunderstorm chances continue through midnight with decreasing
coverage during the early morning hours. If storms train over the
same location for an extended period of time, flooding could become
a concern. Clouds will increase this afternoon with mostly cloudy
skies expected overnight. Winds at the surface will generally be
from the east to east southeast which will allow upslope flow to
occur across western Kansas. With mostly cloudy skies overnight,
lows tonight are expected to range from the upper 60s across west
central Kansas to lower 70s across south central Kansas.

Another lull in the action is expected Wednesday morning as the
thunderstorms the night before moves into eastern Kansas. Meanwhile,
a surface cold front is progged to move through Nebraska in the
morning and into northern Kansas by the afternoon. Another round of
thunderstorms are forecasted to form across eastern Colorado in the
afternoon and move into western Kansas. A few of these storms could
also become severe with strong winds and large hail being the main
concern. Once again, if storms train over the same location for an
extended period of time, flooding could become a concern. Winds will
continue to be from the east with the exception of areas behind the
aforementioned front where northeast winds will be observed. Cooler
temperatures are expected tomorrow with highs ranging from the mid
70s across west central Kansas to mid 80s across south central
Kansas.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 320 PM CDT TUE AUG 6 2013

Not too much has changed in the extended forecast, except rain
chances have increased in the Thursday time frame.  80% categorical
shower and thunderstorms chances late Wednesday night and early
Thursday morning will taper to 50 to 60 percent likely chances by
Thursday day break, and stay about there through the day Thursday.
a meandering surface front across southwestern Kansas will combine
with an upper level short wave moving east across western Kansas, to
bring more substantial rainfall to southwestern Kansas Thursday.
The upper wave will move into central Kansas late Thursday night,
and precipitation chances will taper even lower into the 40 percent
range Thursday night, and diminish downward to 15 percent by Friday
afternoon.  Once that upper wave is to our east, another will be
tracking from the west, nearly on it's heal.  Saturday will see
scattered 20 to 30 percent rain chances, and low widely scattered
showers and thunderstorm trend will persist into Sunday night.  On
Monday, chance pops will cover most all of our forecast area of
southwestern Kansas, as the larger upper wave will be crossing
then.  Precipitation chances will shift east Monday night and
Tuesday, and felt slight chances were enough for now out in the day
8 time frame.

For temperatures, Thursday will start out "cool" with highs int he
upper 70s across out northern 3/4ths of the forecast area, and in
the lower to mid 80d along the Oklahoma border.  This will mainly be
due to a cold front slipping southward through our area, but also
due to clouds and precipitation being plentiful.  Clouds will be
slow to break up and clear on Friday, so temperatures will respond
to the lower 80s to middle 80s.  A warming trend will ensue through
Sunday, when max temps will rise into the lower to middle 90s.  Max
temps will remain in that 90s range Sunday through Tuesday.

Minimum temperatures will range in the lower to middle 60s from
Thursday through Sunday, then rise a little into the middle 60s to
lower 70s Monday through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 550 PM CDT TUE AUG 6 2013

Tonight will be another night of scattered strong storms moving
through, first from west to east as an upper wave travels through.
Then a cold front will cross from north to south, bringing more
storms. Based on the TSRA trends upstream, I think mvfr cigs and
high end ifr vsbys will be associated with the thunderstorms.
Convection should mainly be between 01z and 05z, followed by ifr
cigs and scattered showers. winds will be southeast at 10g17kt
early, then become light and variable after midnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  82  66  80 /  60  70  80  50
GCK  69  80  65  80 /  60  70  80  50
EHA  68  82  64  82 /  40  70  80  40
LBL  69  84  66  82 /  50  70  70  40
HYS  70  79  64  79 /  70  70  80  60
P28  73  86  69  85 /  40  70  80  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH through Thursday afternoon FOR KSZ045-046-064>066-
079-081.

&&

SHORT TERM...HOVORKA_42
LONG TERM...BURKE
AVIATION...BURKE
Hazardous weather outlook, Aug 6, 4:22 AM CDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE AUG 6 2013

KSZ030-031-043>046-061>066-074>081-084>090-071000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE AUG 6 2013 /322 AM MDT TUE AUG 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL AND
WEST CENTRAL KANSAS. THE THUNDERSTORM ACTIVITY WILL THEN INCREASE
IN AREAL COVERAGE AS IT MOVES ACROSS WESTERN AND NORTH CENTRAL
KANSAS DURING THE OVERNIGHT HOURS. SOME THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY TONIGHT WILL BE CAPABLE OF PRODUCING GOLF BALL
SIZE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. PERIODS OF HEAVY
RAINFALL WILL ALSO BE POSSIBLE WHICH MAY RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY
THROUGH MONDAY. AT THIS TIME IT APPEARS THE BETTER PROBABILITY
FOR SEVERE WEATHER WILL OCCUR WEDNESDAY NIGHT AND POSSIBLY SUNDAY.
THE MAIN HAZARD FROM THESE STORMS WEDNESDAY NIGHT AND SUNDAY WILL
BE PERIODS OF HEAVY RAIN, HAIL AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Local storm report, Aug 6, 6:30 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     11 N HICKOK             37.72N 101.25W
08/06/2013  E75 MPH          GRANT              KS   PUBLIC

&&

JRJ
Local storm report, Aug 6, 6:52 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             E JOHNSON CITY          37.57N 101.75W
08/06/2013  E1.00 INCH       STANTON            KS   PUBLIC

&&

JRJ
Local storm report, Aug 6, 6:59 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 S MANTER              37.50N 101.88W
08/06/2013  E1.75 INCH       STANTON            KS   LAW ENFORCEMENT

&&

JRJ
Local storm report, Aug 6, 7:33 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     10 E SYRACUSE           37.98N 101.57W
08/06/2013  E65.00 MPH       HAMILTON           KS   PARK/FOREST SRVC

0504 PM     HAIL             10 E SYRACUSE           37.98N 101.57W
08/06/2013  E1.00 INCH       HAMILTON           KS   PUBLIC

&&

BURKE
Local storm report, Aug 6, 8:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     9 S SITKA               37.04N 99.62W
08/06/2013                   CLARK              KS   CO-OP OBSERVER

            LARGE TREE LIMB WAS DOWNED. WIND WAS AT LEAST 60 MPH.

&&

JFINCH
Local storm report, Aug 6, 9:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             3 WSW JOHNSON CITY      37.55N 101.81W
08/06/2013  E1.25 INCH       STANTON            KS   PUBLIC

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:02 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens43 min
Aug 6, 7:46 PM CDTSevere Thunderstorm WarningDDCClark, Comanche59 min
Aug 6, 9:20 PM CDTSpecial Weather StatementDDCFord40 min
Aug 7, 4:19 AM CDTSpecial Weather StatementDDCEllis, Ness, Trego41 min
Aug 7, 6:19 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.